Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 90, NWS Tucson, AZ

August 21, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2024, 10:06 AM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2024, 10:06 AM MST (17:06 UTC)
Expired
Aug 21, 2024, 1:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:20 AM MSTFLASH FLOOD1 Sse Nogales, AZVideo shared of flooding on roadway next to Nogales Wash. Time estimated based on internal webcam footage.
Aug 21, 10:30 AM MSTFLASH FLOOD1 Sse Nogales, AZVideo showing water over bridge. Time estimated by radar and internal webcam footage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 5.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS55 KTWC 211706
FFWTWC
AZC023-212000-
/O.NEW.KTWC.FF.W.0090.240821T1706Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1006 AM MST Wed Aug 21 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 100 PM MST.

* At 1006 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Nogales. Between 1 and 1.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 7.
	Route 82 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
      3139 11100 3142 11098 3142 11094

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
3 follow-up statements
674 
WGUS75 KTWC 211804
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1104 AM MST Wed Aug 21 2024

AZC023-212000-
/O.CON.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1104 AM MST Wed Aug 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 1104 AM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain in Nogales. Between 1 and 1.5 
inches of rain have fallen. Additional rainfall amounts up to 0.25 
inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 7.
	Route 82 between mile markers 1 and 3.

Rainfall will be decreasing but runoff and flowing water in washes 
and ponding on roadways still pose a threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
      3139 11100 3142 11098 3142 11094

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
042 
WGUS75 KTWC 211909
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1209 PM MST Wed Aug 21 2024

AZC023-212000-
/O.CON.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1209 PM MST Wed Aug 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 1209 PM MST, Doppler radar has indicated thunderstorms producing 
heavy rain in Nogales has ended. Between 1 and 1.5 inches of rain 
have fallen. Flooding impacts will continue, but no additional 
rainfall is expected.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales.

This includes the following Flash Flood Prone Locations...
	Nogales Wash at Doe St Bridge.

This includes the following highways...
	Interstate 19 between mile markers 1 and 7.
	Route 82 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
      3139 11100 3142 11098 3142 11094

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
826 
WGUS75 KTWC 211957
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1257 PM MST Wed Aug 21 2024

AZC023-212007-
/O.EXP.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1257 PM MST Wed Aug 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and do not 
drive through water on roadways. Turn around and find a safer route.

&&

LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
      3139 11100 3142 11098 3142 11094

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:07 AM MST, 59 minutes earlier.

Area forecast discussion, Aug 21, 9:07 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
907 AM MST Wed Aug 21 2024

.SYNOPSIS...An active monsoon period through Thursday across
much of southeast Arizona. Thereafter, some drying Friday into the
weekend will result in isolated thunderstorms mainly east of Tucson.
Thunderstorms each day will be accompanied by the typical monsoon
threats of strong wind gusts, localized heavy rainfall and flash
flooding, and blowing dust. High temperatures near to slightly above
normal through the forecast period.

&&

.UPDATE...

This morning we've got an MCV moving into our area, sticking
mainly to the south and west of Tucson, from Mexico that is
bringing storms and showers along with it. The complex is moving
to the northwest and will continue to bring showers for much of
the morning. Outside of the MCV, to the north and east of Tucson
skies are mostly sunny this morning. This afternoon, thunderstorm
activity is still expected and will be stronger than this
morning. With increasing PWAT's of 1-1.8 inches across the area
and substantial DCAPE of 1000-2000 J/kg, storms that develop will
be capable of producing strong to severe winds and locally heavy
rainfall that can lead to flash flooding. Convection looks to
begin around 1 to 2 PM MST focused to the south and east of Tucson
becoming more widespread across southern AZ as the afternoon
progresses. Chance for storms and showers in Tucson will be around
4 to 7 PM. Heat will not be as much of a concern as it was
yesterday with high temperatures decreased slightly. We are in
Minor HeatRisk today, meaning that only those who are extremely
sensitive to heat and those who do not have a way to stay
hydrated or properly cooled will be impacted.

&&

.PREV DISCUSSION... /issued 227 AM MST Wed Aug 21 2024/

.DISCUSSION...Mostly clear skies this morning east of Tucson with
partly cloudy skies west of Tucson. Radar is mostly quiet at this
time with the exception of a lone shower or two over the T.O. Nation
and SE Pinal County. The ingredients are coming together nicely for
an active monsoon day today across much of southeast Arizona. PWAT
values are trending a bit higher for much of the forecast area (1.4
to 1.8 inches from Tucson westward), though a bit drier out east
near the NM border still hanging around 1 inch. We'll be under south-
southeast flow aloft between high pressure over New Mexico and a
trough across the west coast. While there are no discernible large
scale features embedded in this flow on water vapor imagery, it's
certainly likely smaller mesoscale features could help enhance lift
today. Given that we'll be starting out with considerable solar
insolation, that will result in destabilization with MLCAPE values
per the HREF increasing to around 1000 to 2000 J/KG for much of the
area later. Focus area for most widespread convection this afternoon
into evening will generally be west of a Douglas-Safford line and
east of a line from Sells-Eloy. Expect a hybrid of both severe
threat due to strong winds (blowing dust as well W/NW of Tucson) and
a flash flood threat as well. The flash flood threat will be focused
on Pima and Santa Cruz Counties where the deepest moisture resides.
We did consider a Flash Flood Watch but confidence is low in large
scale clustering to produce widespread flash flooding with storm
motions also around 15 mph. Will continue to message localized flash
flooding. The Weather Prediction Center (WPC) and Storm Prediction
Center (SPC) have placed our area under a slight risk for excessive
rainfall and a marginal risk for severe thunderstorms, respectively.

Still plenty of moisture to work with for Thursday for scattered
showers and thunderstorms for most of the forecast area. A more
noticeable drying trend starts on Friday as the flow aloft becomes
more southwesterly which allows for additional drying aloft. Still
isolated to scattered showers and thunderstorms from Tucson eastward
Friday, then just isolated showers and thunderstorms south and east
of Tucson this weekend. By early to mid next week, the flow pattern
will become more southerly to southeasterly again allowing an
increase in thunderstorm coverage back to seasonable levels for
late August.

Temperatures will be near to slightly above normal through the
forecast period.

&&

.AVIATION...Valid through 22/12Z.
SCT clouds at 6k-9k ft AGL this morning. Aft 21/19Z, SCT-BKN clouds
at 6k-9k ft AGL and SCT SHRA/TSRA for much of the forecast area thru
22/034, then diminishing thru the end of the forecast period. MVFR
conditions near TSRA, with VSBY restrictions, wind gusts to 45+ kts,
heavy rain and mountain obscurations. Outside of thunderstorm wind
gusts, wind speeds will be 12 kts or less, favoring a SELY direction
this morning, then SWLY thru NWLY direction this afternoon into
evening. SFC wind variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening showers and
thunderstorms can be expected across southeast Arizona through
Thursday, with a drying trend Friday through the weekend resulting
in a reduction in thunderstorm activity. High temperatures will be
near to slightly above normal through the forecast period. Min RH
values will be in the 25-35 percent range in most valleys locations
through Thursday, lowering to around 18-28 percent Friday through
the weekend as drier air overspreads the area. Outside of any
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Malarkey
Aviation...Aviation Forecaster
Fire Weather....Fire Weather Forecaster

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 20, 5:14 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 20, 5:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 20, 6:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 20, 6:40 PM MSTAreal Flood AdvisoryTWCPima65 min
Aug 20, 7:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 20, 8:15 PM MSTSevere Thunderstorm WarningTWCCochise, Pima21 min
Aug 20, 9:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 21, 9:53 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 21, 12:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 21, 1:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 21, 1:55 PM MSTSevere Thunderstorm WarningTWCGraham50 min
Aug 21, 2:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 21, 2:42 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Aug 21, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 21, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 21, 3:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 21, 3:45 PM MSTTornado WarningTWCCochise, Graham20 min
Aug 21, 3:53 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Graham52 min
Aug 21, 4:22 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 21, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.